The thoughts of a prescription drug causing a person to develop a devastating addiction can be hard for many to comprehend. This is because most people automatically assume that any medication prescribed by a doctor has to be safe. They do not associate drug addiction with pills such as tramadol, but that is exactly what can happen when this medication is abused. Tramadol addiction is a very real illness and one that is affecting a growing number of individuals around the UK.

Tramadol is an opiate drug with similar effects to other opiates, including OxyContin, morphine, methadone, and even the street drug heroin. And as such, tramadol is just as addictive as any of these other opiate drugs. While it is safe to take as advised by a doctor and over a short period of time, it can be very dangerous when abused. It is a highly addictive drug, and even those who use it as prescribed can develop a physical dependence on it if it is taken over an extended period. Tramadol, like all prescription medications, should only be prescribed for temporary use.

What is Tramadol Abuse?

Most people are unaware of what constitutes tramadol abuse. In their mind, for example, if tramadol is safe for a friend or family member with the same symptoms, it should be safe for them to take as well. Taking medication that has been prescribed for another person is classed as prescription drug abuse, although most people are completely unaware of this fact.

It is very common to give medication to others, but at the end of the day, prescription medication is only available from a GP for a reason. It is also common for people to increase their dose of prescription medications like tramadol when they feel their pills are ‘not working anymore’. What is actually happening is that their body has adjusted to the presence of the tramadol. This means that they are no longer getting the relief they once did.

The temptation to take more of the drug is always going to be there, but it is important to be aware that doing this is also considered to be abuse. A GP will prescribe the right dosage based on the individual and his or her symptoms; taking more of the drug could be very dangerous and lead to a physical dependence and subsequent tramadol addiction.

Are You in Danger of Developing a Tramadol Addiction?

If you have been prescribed tramadol for a legitimate medical condition, then you should always make sure to take it as prescribed by your doctor. If you feel that your medication is no longer providing the relief it once did, speak to your doctor. Do not increase the dosage or decrease the length of time between each dose. Doing so can be very dangerous.

In many cases, those abusing medications such as tramadol do not even realise they are doing so. These individuals will slowly build up a tolerance to the drug, and it is only when the prescription runs out that they realise they have a ‘need’ for the drug. It could be that the affected person experiences withdrawal symptoms when not taking the pills. These symptoms can include mood swings, sweating, tremors, nausea, and an intense craving for the drug.

If you are taking tramadol, it is important that you take a look at your recent behaviour to determine if you are in danger of developing a tramadol addiction. Ask yourself the following questions:

  • Are you taking tramadol that was prescribed for another person?
  • Are you using more of the drug than advised to on your prescription?
  • Do you use the drugs to make you feel better?
  • Have you asked a doctor for more of the drug because you ‘need’ it?
  • Have you visited more than one doctor for tramadol because your GP will not prescribe anymore?
  • Have you looked at sourcing tramadol online?
  • Have you begun neglecting important responsibilities in your life?
  • Is your tramadol use affecting your home or work life?

If you have answered yes to one or more of these questions, you should be concerned. It could be the case that you already have a tramadol addiction or you are well on the way to developing one. Now is the time to reach out for help. A tramadol addiction, like any other prescription drug addiction, will not go away by itself. In fact, if you ignore the problem, it is likely to get worse. Many heroin addicts admit that they ended up abusing the street drug when they could no longer source the opiate medication they had become addicted to.

The Danger of Tramadol Abuse

Tramadol makes users feel relaxed and sleepy, and the drug is often prescribed for pain relief and sleep disorders. Nevertheless, those who abuse the drug can quickly become addicted and may get to the point where they feel that they cannot function without their pills.

Although tramadol is not as strong as many other opiates, it can still cause drowsiness and relaxation as well as a number of other immediate side effects such as constipation, nausea, confusion and fatigue. Some people who abuse the drug will suffer from dizziness, itching, diarrhoea and hallucinations.

One of the biggest dangers of abusing tramadol is the risk of developing serotonin syndrome. As tramadol increases the production of serotonin, there is a risk that serotonin receptors could become over-stimulated, resulting in symptoms that can include shivering, trembling, sweating, raised temperature, rapid pulse, agitation, twitching and confusion. Serotonin syndrome is potentially life-threatening and should be treated as a medical emergency.

Another danger of tramadol abuse is the risk of coma, respiratory failure and premature death, particularly in those who mix the drug with alcohol.

As well as a physical dependence on tramadol, those who abuse the drug are in danger of developing a psychological dependence. Many individuals that have been taking tramadol for an extended time may start to feel that they are unable to cope without the drug and will experience an intense need for it. They may become anxious or irritable when unable to source the drug, and could resort to extreme measures just to get their hands on it. Those who find it difficult to source the drug from their doctor may start searching online, which could mean they end up buying fake pills – this can prove fatal. There is also the risk that the affected person will resort to street drugs such as heroin if he or she cannot get the tramadol they crave.

Spotting a Tramadol Addiction

It may not be so easy for the person with the addiction to tell that he/she has an addiction, but to loved ones, it may be more obvious. There are a number of behavioural signs associated with any addiction and these can include antisocial behaviour, mood swings, anxiety, neglecting responsibilities, lack of interest in personal grooming and hygiene, and financial problems.

While it may be clear to family members that a person has started to change since taking tramadol, the person with the addiction is usually the last to realise. In many instances, it will take a family intervention for the individual to accept that the problem exists and that it is time to get help.

Overcoming a Tramadol Addiction

As with any other drug addiction, a tramadol addiction must be treated. It will not go away by itself; in fact, it could get worse without professional help. In most instances, those with a tramadol addiction will be required to complete a detox programme to help them quit the drug before they can begin a programme of rehabilitation.

A tramadol detox can carry a risk of complications; therefore, it is always advisable for those coming off the drug to do so under the supervision of a medically trained professional. It is widely accepted that a supervised detox facility is the best place to quit tramadol because the staff there can make patients more comfortable and can help lessen the effects of any withdrawal symptoms.

Withdrawal symptoms are the result of the body trying to get back to normal after abuse of a particular substance. Even those who have been abusing tramadol for a short period can experience withdrawal symptoms during a detox. Nonetheless, it is impossible to predict what symptoms a person will experience or how severe these symptoms will be, so supervision is always advisable to help prevent medical emergencies.

You can expect a tramadol detox to last for a couple of weeks. The mildest symptoms usually appear within hours of the drug being stopped and will progress in severity before peaking and then tapering off.

Moving on to Rehab

After detox, the process of rehabilitation can begin. This will typically take place in an outpatient or inpatient facility, depending on the needs and circumstances of the individual patient. While detox deals with the physical side effects of addiction and helping the individual to quit, rehab focuses on the psychological issues and helping the patient to learn how to live a drug-free life going forward.

Rehabilitation is an essential part of recovery from a tramadol addiction, and patients can expect to receive treatments such as cognitive behavioural therapy, individual counselling, group therapy, motivational interviewing, 12-step work, and family therapy.

A combination of detox and rehabilitation is the best way to overcome a tramadol addiction.